Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 215, NWS Jacksonville, FL

July 23, 2003Duval County, Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 23, 2003, 4:23 PM EDT for Duval County, Saint Johns County, Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2003, 4:23 PM EDT (20:23 UTC)
Expired
Jul 23, 2003, 5:00 PM EDT
In force
37 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

Counties Duval County, FL, Saint Johns County, FL

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1138 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:55 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 23, 2:55 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
255 PM EDT WED JUL 23 2003

ACTIVE WEATHER PATTERN CONTINUING TODAY WITH DEEP EAST COAST TROUGH
STIRRING UP TROUBLE ACROSS THE CWA THIS AFTERNOON. LOOKING AT RADAR
AND SATELLITE...EXPECT ACTIVITY TO CONTINUE WELL INTO THE EVENING
HOURS BEFORE TAPERING OFF LATE.

UPPER TROUGH BEGINS TO WEAKEN THURSDAY AS BERMUDA RIDGE BEGINS TO
BUILD WEST. HOWEVER...SOUTHWEST FLOW SHOULD PERSIST THROUGH MOST OF
THE DAY WITH WEAK SHORTWAVE ENERGY IN THE VICINITY. THUS EXPECT ONE
MORE DAY OF NUMEROUS SHOWERS AND THUNDERSTORMS AREA-WIDE. LOW/MID
LEVEL FLOW WEAKENS SOME THURSDAY SO EXPECT SLOWER MOVEMENT AND LOWER
RISK OF SEVERE WX.

FLOW TURNS SOUTHERLY FOR FRIDAY AS RIDGE ESTABLISHES ITSELF. EXPECT
A MORE TYPICAL SEABREEZE SETUP BUT POPS STILL ON THE HIGH SIDE AS
MOISTURE REMAINS ABUNDANT. BY SATURDAY...RIDGE AXIS SHIFTS NORTH OF
THE AREA WITH EASTERLY FLOW BECOMING ESTABLISHED. THIS FLOW COMBINED
WITH SLIGHTLY DRIER AIR WILL DIMINISH RAIN CHANCES DOWN TO NEAR
CLIMO FOR A CHANGE. PROXIMITY OF RIDGE AXIS TO ALLOW TEMPS REACH LOW
90S MOST AREAS THROUGH EARLY NEXT WEEK.

MARINE...BUOYS SHOWING AROUND 15 KNOTS CURRENTLY.  EXPECT THIS TO
CONTINUE INTO THE EVENING BEFORE SUBSIDING OVERNIGHT TO 10 TO 15
KNOTS. ONE MORE DAY OF SOUTHWEST FLOW BEFORE RIDGE BUILDS TO NORTH
WITH EASTERLY FLOW FOR WEEKEND.

FIRE WX...NO CONCERNS.

.PRELIMINARY POINT TEMPS/POPS...

AMG 72 85 71 90 / 50 60 30 30
SSI 75 83 75 84 / 50 60 30 40
JAX 72 87 73 88 / 50 60 30 50
SGJ 75 85 75 85 / 40 50 30 40
GNV 72 87 72 89 / 40 50 30 50
OCF 72 88 72 89 / 40 50 30 50

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

CAMP/SHASHY
Hazardous weather outlook, Jul 23, 1:30 PM EDT, 2 hours 53 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-2312300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
130 PM EDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
FLORIDA AND SOUTHEAST GEORGIA THIS AFTERNOON...

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE AREA THIS AFTERNOON
AND EARLY EVENING. A FEW STORMS MAY BECOME SEVERE.  THESE STORMS
WILL PRODUCE STRONG DAMAGING WINDS...HAIL...FREQUENT LIGHTNING...AND
LOCALLY VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A FEW STRONG THUNDERSTORMS MAY DEVELOP ACROSS THE REGION THURSDAY
AFTERNOON.

OTHERWISE...NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.  SPOTTERS ARE
REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR YOUR LOCAL
AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CAMP

In the hours before

Special weather statement, Jul 23, 2:56 PM EDT, 1 hour 27 minutes before
GAZ136-153-231930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
256 PM EDT WED JUL 23 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR GLYNN AND
EASTERN WAYNE COUNTIES FOR STRONG THUNDERSTORM WINDS VALID
UNTIL 330 PM...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER THALMANN...MOVING NORTHEAST AT 35
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND THALMANN AND
EVERETT THROUGH 330 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

CARROLL
Special weather statement, Jul 23, 3:02 PM EDT, 1 hour 21 minutes before
GAZ150>152-231945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
302 PM EDT WED JUL 23 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
WARE...PIERCE...AND WESTERN BRANTLEY COUNTIES FOR STRONG
THUNDERSTORM WINDS VALID UNTIL 345 PM...

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES WEST OF MANOR...MOVING EAST
AT 30 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
MANOR...WARESBORO...NEEDHAM...WAYCROSS...SUNNYSIDE...DEENWOOD AND
BLACKSHEAR THROUGH 345 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

CARROLL
Special weather statement, Jul 23, 3:18 PM EDT, 1 hour 5 minutes before
FLZ032-037-232000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
318 PM EDT WED JUL 23 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
PUTNAM AND CLAY COUNTIES FOR STRONG THUNDERSTORM WINDS VALID
UNTIL 400 PM...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTH OF JOHNSON...OR ABOUT 6
MILES WEST OF INTERLACHEN...MOVING NORTHEAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND PUTNAM HALL...MANNVILLE...
JOHNSON...INTERLACHEN...HOLLISTER...CARRAWAY...FLORAHOME AND PENNEY
FARMS THROUGH 400 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

CARROLL
Special weather statement, Jul 23, 3:28 PM EDT, 55 minutes before
FLZ025-032-232000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
328 PM EDT WED JUL 23 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY AND DUVAL
COUNTIES FOR STRONG THUNDERSTORM WINDS VALID UNTIL 400 PM...

AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES WEST OF DOCTORS INLET...OR ABOUT
10 MILES WEST OF ORANGE PARK...MOVING NORTHEAST AT 25 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS AROUND DOCTORS INLET...
JACKSONVILLE HEIGHTS...BELLAIR-MEADOWBROOK TERRACE...ORANGE PARK...
ORTEGA...MANDARIN...RIVERSIDE AND SAN MARCO THROUGH 400 PM EDT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

CARROLL
Special weather statement, Jul 23, 3:48 PM EDT, 35 minutes before
GAZ136-151>153-232030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
348 PM EDT WED JUL 23 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
BACON...PIERCE...EASTERN WAYNE...AND NORTHWESTERN GLYNN COUNTIES FOR
STRONG THUNDERSTORM WINDS VALID UNTIL 430 PM...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES WEST OF NAHUNTA...MOVING
NORTHEAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS
AROUND RAYBON...HORTENSE...ATKINSON...WAYNESVILLE...BROADHURST...
THALMANN...GARDI AND EVERETT THROUGH 430 PM EDT. GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

CARROLL
Special weather statement, Jul 23, 3:56 PM EDT, 27 minutes before
FLZ033-232045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
356 PM EDT WED JUL 23 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN SAINT
JOHNS COUNTY FOR STRONG THUNDERSTORM WINDS VALID UNTIL 445 PM...

AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
GUST FRONT FROM A THUNDERSTORM OVER MANDARIN MOVING SOUTHEAST INTO
NORTHERN SAINT JOHNS COUNTY. THIS GUST FRONT WILL AFFECT AREAS
AROUND SWITZERLAND...FRUIT COVE...DURBIN AND BAKERSVILLE THROUGH 445
PM EDT. GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR WIND DAMAGE.

CARROLL

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:23 PM EDTSpecial Marine WarningJAX97 min
Jul 23, 12:57 PM EDTSevere Thunderstorm WarningJAXMarion, Putnam33 min
Jul 23, 1:00 PM EDTSevere Thunderstorm WarningJAXSaint Johns45 min
Jul 23, 1:12 PM EDTSpecial Marine WarningJAX48 min
Jul 23, 1:57 PM EDTSpecial Marine WarningJAX3 hr
Jul 23, 1:57 PM EDTSpecial Marine WarningJAX3 hr
Jul 23, 2:16 PM EDTSevere Thunderstorm WarningJAXFlagler29 min
Jul 23, 3:45 PM EDTSevere Thunderstorm WarningJAXDuval45 min
Jul 23, 1:50 PM EDTSevere Thunderstorm WarningJAXCoffee, Jeff Davis40 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.